Alert archive / Oregon / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Boise, ID

May 5, 2018Baker County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at May 5, 2018, 6:11 PM PDT for Baker County, Oregon. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2018, 6:11 PM PDT (01:11 UTC)
Expired
May 5, 2018, 6:45 PM PDT
In force
34 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Baker County, OR

The radar

The Pendleton radar (KPDT), 120 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2018-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2018-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2925 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WUUS55 KBOI 060111
SVRBOI
ORC001-060145-
/O.NEW.KBOI.SV.W.0002.180506T0111Z-180506T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
611 PM PDT SAT MAY 5 2018

The National Weather Service in Boise has issued a

* Severe Thunderstorm Warning for...
  North central Baker County in northeastern Oregon...

* Until 645 PM PDT.

* At 611 PM PDT, a severe thunderstorm was located 7 miles east of
  Haines, or 9 miles north of Baker City, moving northeast at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Emergency management. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Keating around 640 PM PDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4501 11778 4499 11777 4499 11757 4502 11756
      4486 11745 4479 11783 4495 11794 4502 11780
TIME...MOT...LOC 0111Z 243DEG 13KT 4491 11780 

HAIL...1.00IN
WIND...<50MPH
 
$$

KB
2 follow-up statements
552 
WWUS55 KBOI 060128
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
628 PM PDT SAT MAY 5 2018

ORC001-060145-
/O.CON.KBOI.SV.W.0002.000000T0000Z-180506T0145Z/
Baker OR-
628 PM PDT SAT MAY 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR NORTH CENTRAL BAKER COUNTY...

At 628 PM PDT, a severe thunderstorm was located near Pondosa, or 11
miles southeast of North Powder, moving northeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Emergency management. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Keating around 640 PM PDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4501 11778 4499 11777 4499 11757 4502 11756
      4488 11747 4484 11778 4498 11788 4502 11780
TIME...MOT...LOC 0128Z 243DEG 13KT 4494 11772 

HAIL...1.00IN
WIND...<50MPH
 
$$

KB
861 
WWUS55 KBOI 060144
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
644 PM PDT SAT MAY 5 2018

ORC001-060154-
/O.EXP.KBOI.SV.W.0002.000000T0000Z-180506T0145Z/
Baker OR-
644 PM PDT SAT MAY 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BAKER COUNTY
WILL EXPIRE AT 645 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

LAT...LON 4501 11778 4499 11777 4499 11757 4502 11756
      4488 11747 4484 11778 4498 11788 4502 11780
TIME...MOT...LOC 0144Z 243DEG 13KT 4495 11768 

$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:35 PM PDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 5, 1:35 PM PDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Boise ID
235 PM MDT Sat May 5 2018

.SHORT TERM...Tonight through Monday...Showers have begun to
reform in southeast Oregon, and some will likely develop into
thunderstorms this afternoon and evening. Additional showers and
storms are forecast in the West Central and Boise mountains, and
over the Owyhees. These storms may contain gusts to 50 mph. Storms
will continue overnight in the higher terrain of the north as the
area remains under southwest flow aloft ahead of an upper level
storm. This upper level storm will move through tomorrow as a
positively-tilted shortwave trough. It will bring a cold front
with it, and this front will enter southeast Oregon in the
morning, and move through southwest Idaho in the afternoon. Along
with the ever-present topography, this front will act as a focus
for convective development. Atmospheric profiles indicate the
possibility for strong to severe winds with convection tomorrow.
At this time, we are staying with phrasing of gusty winds and
small hail, as opposed to the stronger phrasing of damaging winds
and large hail. The majority of the convection will be north of a
line from Burns to Ontario to Fairfield, but we cannot rule out
isolated storms south of that line. Temps will remain about 15
degrees above normal tomorrow, although there will be cooling once
the front passes. By Monday, highs will be around 10 degrees
above normal. With the upper level trough moving out of the area
Sunday night, showers Monday will be confined to the very far
northeast portion of Valley County. Overnight lows will be mild
tonight, about 15 degrees above normal, and still about 10 degrees
above normal Sunday night due to cloud cover and winds behind the
cold front.

.LONG TERM...Monday night through Saturday...Upper level ridging
will expand across the region on Tuesday, bringing warmer
temperatures. Temperatures Tuesday are expected to be around 15
degrees above normal. A cold front will move through the region
sometime on Wednesday morning, with showers generally north of a
line from Baker City, OR to McCall, ID. Temperatures lower around
10 degrees for Thursday or around 5 degrees above normal.

Thursday evening through Sunday morning...Look for a change in
the upper flow pattern (from westerly) over the next few days as a
deepening trough to the east teams up with a building ridge to
the west creating a high amplitude ridge that will gradually move
into the area (bringing northwesterly flow). As a result, mostly
clear conditions are anticipated across most of the area with
slight chances for precipitation in the extreme northern sections
of the CWA. Models mostly agree with this pattern change with the
exception of the EC and Canadian bringing in an upper disturbance
through the northern and eastern section of the CWA Friday
morning through Saturday morning increasing the chance for
showers. Chances for precipitation will diminish dramatically
afterwards as the shortwave exits. Temperatures are expected to
be 3 to 5 degrees above normal.

&&

.AVIATION...VFR. Isolated thunderstorms this afternoon and
evening. Surface winds: variable 10 kts or less, except gusty
erratic winds to 35kt near thunderstorms. Winds aloft at 10k ft
MSL: S-SW 10-20kt.

Sunday outlook...VFR. Scattered showers and thunderstorms. Some
thunderstorms may produce strong gusty winds to 50kt and 1" hail.
Most of the thunderstorm activity is expected north of a KBNO-KMUO
line.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...SP
LONG TERM....KA/WH
AVIATION.....KA

In the hours before

Special weather statement, May 5, 6:00 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Boise ID
600 PM PDT SAT MAY 5 2018

ORZ062-060130-
Baker County OR-
600 PM PDT SAT MAY 5 2018

...SPECIAL WEATHER STATEMENT...

At 559 PM PDT, Doppler radar was tracking a strong thunderstorm near
Haines, or 7 miles north of Baker City, moving northeast at 15 mph.

Half inch hail and wind gusts up to 35 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Flagstaff Hill around 610 PM PDT.
  Thief Valley Reservoir around 620 PM PDT.
  Keating around 630 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4499 11777 4499 11760 4480 11747 4476 11787
      4494 11799 4503 11779
TIME...MOT...LOC 0059Z 243DEG 13KT 4488 11784

KB

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:00 PM PDTSpecial Weather StatementBOIBaker30 min
May 6, 12:02 PM PDTSpecial Weather StatementBOIBaker28 min
May 6, 12:20 PM PDTSpecial Weather StatementBOIBaker40 min
May 6, 1:01 PM PDTSpecial Weather StatementBOIBaker44 min
May 6, 1:08 PM PDTSevere Thunderstorm WarningBOIBaker, Malheur52 min
May 6, 1:12 PM PDTSevere Thunderstorm WarningBOIHarney20 min
May 6, 1:43 PM PDTSevere Thunderstorm WarningBOIHarney22 min
May 6, 1:54 PM PDTSevere Thunderstorm WarningBOIBaker36 min
May 6, 4:38 PM PDTSpecial Weather StatementBOIBaker37 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.